Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2005, 2:05 PM EDT for Montgomery County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2005, 2:05 PM EDT (18:05 UTC)
- Expired
- Jul 1, 2005, 2:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Montgomery County, NY
The radar
The Albany radar (KENX), 37 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 011804
SVRALY
NYC057-011845-
/O.NEW.KALY.SV.W.0053.050701T1805Z-050701T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT FRI JUL 1 2005
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN EASTERN NEW YORK
* UNTIL 245 PM EDT
* AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
AMSTERDAM...AND MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF HAGAMAN BY 220 PM EDT
LAT...LON 4298 7422 4298 7411 4298 7410 4290 7409
4282 7425 4279 7427 4280 7428 4281 7428
4296 7432
$$
GJM/KL1 follow-up statement
000
WWUS51 KALY 011823
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
223 PM EDT FRI JUL 1 2005
NYC057-011845-
/O.CON.KALY.SV.W.0053.000000T0000Z-050701T1845Z/
MONTGOMERY NY-
223 PM EDT FRI JUL 1 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM EDT FOR
EASTERN MONTGOMERY COUNTY...
AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR CRANESVILLE...AND AMSTERDAM...MOVING EAST AT 10 MPH.
TORRENTIAL RAIN WILL ALSO OCCUR WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND
SOUTHERN VERMONT.
LAT...LON 4298 7422 4298 7411 4298 7410 4290 7409
4282 7425 4279 7427 4280 7428 4281 7428
4296 7432
$$
GJM/KLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:40 AM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 1, 9:40 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 940 AM EDT FRI JUL 1 2005 940 AM UPDATE....A NUMBER OF FACTORS AFFECTING TODAYS SEVERE WEATHER POTENTIAL. MARITIME AIR HAS PUSHED FAIRLY FAR WEST AND LOW CLOUDS WIDESPREAD THROUGH HUDSON VALLEY AND THAT WILL INITIALLY RETARD HEATING. TEMPS IN MID 70S DESPITE CLOUDS. TO WEST IN CLEAR AREAS READINGS SHOULD BE ABLE TO JUMP INTO LOW OR MID 80S. KALY RAOB AT 12Z INDICATES MOIST LAYER FAIRLY SHALLOW SO DO EXPECT CLOUDS TO BURN OFF IN MOST OF REGION. EXCEPT FOR A FEW SHRA IN THE ADIRONDACKS WEATHER WAS PRETTY QUIET AT 11Z. CONVECTION STARTING TO DEVELOP ACROSS EASTERN LAKE ONTARIO. NOT SURE WEATHER THIS WILL BE START OF EXPECTED LINE DEVELOPMENT. MODIFYING ALY AND BUF RAOBS FOR T/TD OF 82/70 YIELDS SIGNIFICANT INSTABILITY WITH SBCAPES 2500 J/KG. NAM FORECAST LOW LEVEL WIND FIELDS NOT OVERLY IMPRESSIVE BUT BUF 12Z RAOB DID SHOW ALMOST 30 KTS DOWN TO 2 K FEET. SPCS ANALYSIS LOOKS GOOD. HAVE REQUESTED RAPID SCAN FOR TODAY. ADDED EXTRA STAFFING. WILL UPDATE ZFP IN NEXT HOUR OR SO...FOR AFTERNOON PERIOD. && 745 AM UPDATE....UPDATED GRIDS AND ZFP TO ACCOUNT FOR ISOLATED SHOWERS IN ADIRONDACKS AND TO ADJUST CLOUD COVER FOR LOW CLOUDS ACROSS A FAIRLY LARGE PART OF AREA. WILL BURN OFF CLOUDS FOR A WHILE BEFORE CLOUDS INCREASE AGAIN WITH APPROACH OF COLD FRONT AND DEVELOPMENT OF CONVECTION. .SHORT TERM (TODAY AND TONIGHT)...WHAT MONTH COMES IN LIKE A LION...THIS YEAR ITS GONNA BE JULY. POWERFUL CDFNT CURRENTLY PUSHING THROUGH THE MIDWEST WILL REACH ONTARIO BY MRNG...AND A BTV-SYR-BFD LN BY 21 UTC. PREFRONTAL TROF MVS FM CNTRL NYS 15UTC TO HUD VLY 21UTC. CAPES OF 2200-3500 ACROSS AREA. FCA IS IN OPTIMAL 300 HPA DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE 250/300 HPA JET. EHI VALUES OF 1.5 TO 2.5 ACROSS RGN. SURFACE TD IN THE 70S...THETA E RIDGE AHEAD OF CDFNT WITH TD AT 850 OF 12C. STRONG DRY INTRUSION AT 700HPA PUSHING INTO NYS THIS AFTN. WIND SPEEDS AT ALL LEVELS INCREASE STRONGLY ACROSS THE REGION TODAY. 1KM HELICITY VALUES EXCEED 50 BY AFTN AND 100 BY EVENING W/SHEAR OF 8-12 M/S. 3KM HELICITY VALUES IN EXCESS OF 140. MOST OF THE CONVECTIVE DEBRIS COMING OUT OF OHIO ARE EITHER SHEARING NORTH BEHIND FRONT INTO CANADA OR SPREADING OUT TO THE SOUTH INTO PA/MD/VA. THIS SYSTEM MAY PUT SOME WARMER AIR INTO MID LEVELS...AND IF IT DOES THIS IS WILL JUST CAP CONVECTION TO FIRE LATER IN THE DAY. WITH ALL THESE FACTORS COMING TOGETHER IN THE 18-00 UTC TIME FRAME WITH MAX HEATING...EXPECT MJR SEVERE WEATHER EVENT ACROSS THE RGN TODAY. SQUALL LINE LIKELY POSSIBLY A DERECHO...WITH WINDS IN EXCESS OF 70 KTS...SCT SUPERCELLS AHEAD AND ALONG THE LINE AND ISOLD TORNADOES. USING LOW/CONSERVATIVE VALUES THIS AFTN MAGLENTA GIVES 1.04 AND A TORNADIC EVENT. CDFNT WILL CLEAR THE RGN TNGT...TSRA AND SHRA WILL END AND MUCH DRIER AMAS WILL POUR INTO THE REGION SETTING THE STAGE FOR A CHAMBER OF COMMERCE 4TH OF JULY WEEKEND. && .LONG TERM (SATURDAY THOUGH THURSDAY) LARGE CANADIAN SURFACE HIGH WILL SETTLE INTO THE MIDWEST SATURDAY PUSHING MEAN RH VALUES BLW 30 PCT ACRS FCA. TD WILL FALL TO UPPER 40S AND LOW 50S. SFC HIGH WILL BUILD ACRS NYS AND NEW ENG SUNDAY...AND SLIDE OFF THE NEW ENGLAND COAST MONDAY. TEMPS WILL BE BLO NORM SAT...NEAR NORMAL SUN AND THE RETURN FLOW WILL BRING HUMIDITY AND TEMPS BACK ABV NORMAL FOR THE 4TH. LATE MONDAY NIGHT A CDFNT WILL APPROACH THE ST LAWRENCE VLY. BEYOND THAT WILL MAKE NO CHANGES TO FCST. THE COLD FRONT IS FORECAST TO MOVE ACROSS THE LOCAL AREA TUESDAY NIGHT/WEDNESDAY MORNING. THE BOUNDARY IS PROGGED TO PUSH TO OUR SOUTH...HOWEVER WAVES OF LOW PRESSURE ARE EXPECTED TO RIP EAST ALONG THE BOUNDARY AND AN UPPER LEVEL TROUGH SHOULD BEGIN TO DIG SOUTHWARD ACROSS THE GREAT LAKES REGION BY LATE IN THE WEEK. && .AVIATION...MAIN CONCERN WILL BE CONVECTION THIS AFTERNOON INTO EARLY EVENING HOURS. EARLY THIS MORNING FOG WILL REDUCE VISIBILITIES TO 2-5SM WITH MAINLY IFR/MVFR CONDITIONS THROUGH 13Z. AFTER 13Z EXPECT VFR CONDITIONS AS VISIBILITIES RISE TO AT LEAST 6SM WITH SOME HAZE AROUND. THUNDERSTORMS POSSIBLE AS EARLY AS 17Z AT KGFL...18Z AT KALB AND 19Z AT KPOU. WITH ONE OR MORE LINES OF THUNDERSTORMS DEVELOPING AHEAD OF STRONG COLD FRONT THERE WILL BE A 3 TO 4 HOUR PERIOD WHEN WIND GUSTS MAY APPROACH OR EXCEED SEVERE LIMITS MAINLY BETWEEN 20Z AND 01Z. AFTER FROPA WINDS WILL SHIFT TO THE WEST-NORTHWEST. && .FIRE WEATHER...THREAT LOW EVEN WITH INTENSE LIGHTNING EXPECTED THIS AFTERNOON INTO EARLY EVENING DUE TO ANTECEDENT WET CONDITIONS AND HEAVY RAINFALL EXPECTED. AS HAS BEEN THE CASE VIRTUALLY EVERY NIGHT EXCELLENT RH RECOVERY OVERNIGHT. MINIMUM RH VALUES TODAY NOT VERY LOW DUE TO HIGH LEVELS OF HUMIDITY AND EXPECTED CONVECTION ONLY 55 TO 75 PERCENT. MINIMUM RH VALUES WILL DROP UNDER 40 PERCENT ON SATURDAY AS HIGH PRESSURE BUILDS INTO REGION BUT THIS IS AFTER ANOTHER NIGHT OF EXCELLENT RH RECOVERY AND HEAVY PRECIPITATION DURING FIRST PART OF THE NIGHT. && .HYDROLOGY...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON INTO THIS EVENING. MANY AREAS THIS WEEK HAVE RECEIVED ALLOT OF RAINFALL ESPECIALLY ON WEDNESDAY AND WEDNESDAY EVENING AS WELL AS PORTIONS OF SOUTHEAST NEW YORK AND WESTERN NEW ENGLAND ON THURSDAY AFTERNOON AND THURSDAY EVENING. MAIN CONCERN WILL BE SMALL STREAMS AND CREEKS. THUNDERSTORM CELLS SHOULD MOVE FROM SOUTHWEST TO NORTHEAST ALONG ONE OR MORE LINES OF CONVECTION WHICH MOVE FROM WEST TO EAST AT 30 MPH OR GREATER. THESE TRAINING CELLS ARE THE MAIN CONCERN WITH LOCALIZED 2 TO 4 INCH AMOUNTS POSSIBLE ESPECIALLY FOR AREAS IMPACTED BY MULTIPLE LINES. MAJOR RIVERS AT THIS POINT EXPECTED TO REMAIN BELOW FLOOD STAGE. THE WEATHER WILL BECOME DRIER AND COOLER OVER THE WEEKEND. NEXT POTENTIAL FOR HEAVY RAIN LOOKS TO BE TUESDAY NIGHT INTO WEDNESDAY MORNING. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SNYDER/QUINLAN
Hazardous weather outlook, Jul 1, 1:53 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 153 PM EDT FRI JUL 1 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-2 153 PM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... SEVERE THUNDERSTORM WATCH 572 IN EFFECT UNTIL 9 PM. .DAYS TWO THROUGH SEVEN... TUESDAY THOUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES... IN CONNECTICUT... LITCHFIELD IN MASSACHUSETTS... BERKSHIRE IN NEW YORK... ALBANY COLUMBIA DUTCHESS FULTON GREENE HAMILTON HERKIMER MONTGOMERY RENSSELAER SARATOGA SCHENECTADY SCHOHARIE ULSTER WARREN WASHINGTON IN VERMONT... BENNINGTON WINDHAM
In the hours before
Special weather statement, Jul 1, 1:22 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 122 PM EDT FRI JUL 1 2005 NYZ082-011745- ...A STRONG THUNDERSTORM IN FULTON COUNTY... AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH LOCATED NEAR CAROGA LAKE...OR ABOUT 11 MILES WEST OF GLOVERSVILLE...AND MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... CAROGA LAKE PUBLIC CAMPGROUND AND CAROGA LAKE BY 140 PM EDT.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 1:48 PM EDT | Severe Thunderstorm Warning | ALY | Fulton | 57 min |
| Jul 1, 2:36 PM EDT | Flash Flood Warning | ALY | Montgomery | 3 hr |
| Jul 1, 2:48 PM EDT | Severe Thunderstorm Warning | ALY | Montgomery | 64 min |
| Jul 1, 3:01 PM EDT | Severe Thunderstorm Warning | ALY | Schenectady | 59 min |
| Jul 1, 3:28 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 74 min |
| Jul 1, 3:48 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 57 min |
| Jul 1, 4:01 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady | 61 min |
| Jul 1, 4:15 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 60 min |
| Jul 1, 4:36 PM EDT | Severe Thunderstorm Warning | ALY | Fulton | 55 min |
| Jul 1, 5:38 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 67 min |
| Jul 1, 5:55 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 65 min |
| Jul 1, 5:55 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 65 min |
| Jul 1, 6:03 PM EDT | Flash Flood Warning | ALY | Rensselaer | 3 hr |
| Jul 1, 6:38 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 48 min |
| Jul 1, 6:49 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady | 49 min |
| Jul 1, 7:58 PM EDT | Severe Thunderstorm Warning | ALY | Schenectady | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.